Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 28, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 5, 1997, 6:39 PM EST for Habersham County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 1997, 6:39 PM EST (23:39 UTC)
- Expired
- Mar 5, 1997, 7:15 PM EST
- In force
- 36 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Habersham County, GA
The radar
The Greer radar (KGSP), 123 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 4:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 052340 RRA SVRGSP GAC137-060015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 639 PM EST WED MAR 5 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST GEORGIA ...HABERSHAM COUNTY AT 638 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM LIKELY PRODUCING DAMAGING WINDS ENTERING WESTERN HABERSHAM COUNTY. THE STORM IS MOVING EAST AT 50 MPH AND WILL PASS NEAR CLARKESVILLE BY 710 PM. ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A TORNADO WATCH REMAINS IN EFFECT. TORNADOES ChAN DEVELOP WITHOUT WARNING FROM A SEVERE THUNDERSTORM. MOYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:51 PM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 5, 1:51 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
150 PM EST WED MAR 5 1997
.RAH...ALL FOR IDEAS EXPRESSED IN ADM...
.ALL...FCST TRENDS LOOK GOOD...
COLD FRONT IN MISISSIPPI VALLEY WILL MOVE ACROSS CWA OVERNIGHT.
GOOD LOW LEVEL JET WITH STRONG MOIST COVG BENEATH STRONG UPR DIVG
ALONG WITH MDT INSTBLTY WILL MAKE FOR SOME STRONG/SVR STORMS THIS
EVENING. BY 06Z MOST OF LIFT AND GOOD DYNAMICS EAST OF THIS CWA
WITH GOOD CAA H9-H7 ON STRONG NW WINDS.
LIKE RAH`S IDEA OF WND ADV EAST OF NC MTNS AND WND WARN IN MTNS.
PRESSURE GRADIENT LOOKS LIKE IT WILL REMAIN QUITE STRONG INTO
THURSDY MORNING.
NC MTNS MAY CONTINUE TO SEE SOME SC INTO THURS AM OTHERWISE SEE MOST
AREAS CLEARING TOWARDS MORNING OR ERLY MORNING THURS WITH STRONG
DOWNSLOPE. MAINLY A TEMP AND WIND FCST AFTR THIS AS UPR FLOW BECOMES
RELATIVELY ZONAL.
CAE...WILL DEFINATELY MEET LK WND ADV TNT BUT ARE ONLY MARGINAL
THIS AND FFC AREA FOR REGULAR WIND ADV.
GSP 49/62/31/60 7/1/0/0
CLT 52/64/35/60 7/1/0/0
AVL 43/52/28/57 8/2/0/0
NEALIn the hours before
Local storm report, Mar 5, 4:33 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
431 PM EST WED MAR 05 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
400 PM 6 W BURNSVILLE NC WIND DAMAGE
03/05/97 YANCEY YANCEY 911 RELAYED
MOTORIST REPORT OF SEVERAL
TREES BLOCKING ROADS NEAR
MADISON COUNTY LINE.
TPJLocal storm report, Mar 5, 4:35 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
435 PM EST WED MAR 05 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
432 PM GRANDFATHER MOUNTAIN NC .75 INCH HAIL
03/05/97 AVERY AMATEUR RADIO OPERATOR
REPORTS HAIL TO DIME SIZE
COVERING THE GROUND.
TPJLocal storm report, Mar 5, 4:36 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
435 PM EST WED MAR 05 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
432 PM GRANDFATHER MOUNTAIN NC .75 INCH HAIL
03/05/97 AVERY AMATEUR RADIO OPERATOR
REPORTS HAIL TO DIME SIZE
COVERING THE GROUND.
TPJLocal storm report, Mar 5, 5:05 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
505 PM EST WED MAR 05 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
425 PM BANNER ELK NC WIND DAMAGE
03/05/97 AVERY NUMEROUS TREES DOWN AROUND
BANNER ELK.
HAIL WAS DEEP ENOUGH TO
REQUIRE DOT TO PLOW ROADS.
TPJLocal storm report, Mar 5, 5:10 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
510 PM EST WED MAR 05 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
455 PM 10 N LENOIR NC WIND DAMAGE
03/05/97 CALDWELL POWER LINES BLOWN
DOWN...NORTHERN PART OF
COUNTY. REPORT RELAYED
THROUGH CALDWELL COUNTY
911.
TPJLocal storm report, Mar 5, 5:11 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
510 PM EST WED MAR 05 1997
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
455 PM 10 N LENOIR NC WIND DAMAGE
03/05/97 CALDWELL POWER LINES BLOWN
DOWN...NORTHERN PART OF
COUNTY. REPORT RELJAYED
THROUGH CALDWELL COUNTY
911.
TPJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 6:53 PM EST | Severe Thunderstorm Warning | GSP | Stephens | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.